NEW YORK (CBSNewYork) — There’s a hidden danger in all that Halloween candy that is still waiting to be eaten.

Actually, it’s not the candy, itself, but what it can look like.

As CBS2’s Dr. Max Gomez reported Tuesday, when medicine looks like candy, it can spell danger for children.

gummies2 HealthWatch: Beware Of Candy Look Alike Medicines

Melatonin gummies (Photo: CBS2)

Deep purple and flavored — they even have a sugary coating. It was students eating Zzzquil Gummies that prompted a call to 9-1-1.

“We have three fifth-grade students who are feeling woozy. One of them brought some kind of candy that may have been laced with something,” the school resource officer told the dispatcher.

The officer then explains it took a while to figure out what the students had actually taken.

“They’re all saying they feel kind of dizzy and woozy and one was asking to have water splashed on his face. We had a nurse take a look at him,” the officer said.

“There’s cough medicine that comes in candy form, things that you can buy over the counter. So I think it’s a reasonable mistake,” parent Cayla Forest said.

MOREOverdoses, Several Arrests Linked To Gummy Bears Laced With Drugs

The active ingredient in Zzzquil “Pure Zzzs” Gummies is Melatonin, a relatively safe sleep aid. So school officials decided the three students who took the gummies did not need to go to the hospital.

But the Poison Control Center told CBS2 that this type of incident is not uncommon. In fact, it routinely distributes flyers and posters alerting parents of how many candies and medicines look alike and can be very attractive to young children, which means it’s the grownups who need to take responsibility.

“You don’t want a kid thinking they’re chewing a gummy bear and really they’re chewing something medically that’s not for them,” April Fries said.

“It’s our responsibility to keep those kinds of things away from our children,” Forest added.

MORESeen At 11: Parents Turn To “Sleeping Pills” For Kids

Candy look-alike medicines are a risk all year round, but the Poison Control Center said this is and especially dangerous time because it’s right after Halloween and we’re heading into the holidays when there’s a lot of candy around. Keep your meds locked up and out of reach.

Gomez said that you should have the Poison Control number right by your phone: 1-800-222-1222.

Comments

Leave a Reply

Please log in using one of these methods to post your comment:

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s